Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Goodland, KS

July 30, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2001, 7:55 PM CDT for Graham County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 7:55 PM CDT (00:55 UTC)
Expired
Jul 30, 2001, 8:45 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:03 PM CDTHail 0.88Hill City, KS
Jul 30, 8:03 PM CDTThunderstorm Wind 70 EHill City, KSThe strong winds blew down 4 to 6 inch diameter tree limbs and knocked out power. Also, shingles were blown off roofs and tops of trees were torn off.
Jul 30, 8:10 PM CDTHail 0.88Hill City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 310055
SVRGLD

KSC065-310145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 845 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF HILL CITY...MOVING NORTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILL CITY AT 805 PM CDT
  BOGUE AT 810 PM CDT
  NICODEMUS AT 815 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3956 9967 3955 9984 3929 9991 3913 9994
          3914 9971 3937 9961 3955 9960

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:45 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 3:45 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT MON JUL 30 2001

FORECAST CONCERNS ARE CHANCE OF TSRA TONIGHT AND FRONTAL
TIMING/POSITIONS AFFECT ON TEMPS/TSRA CHANCE SECOND THROUGH FOURTH
PERIODS.

LEE TROF/DRYLINE OVER ERN CO. SATL SHOWS ONE S/W NEAR CWFA AT THIS
TIME WITH ANOTHER SYSTEM APROACHING FROM THE FOUR CORNERS REGION.
SYSTEM DIGGING ALONG NW CONUS WITH LOCATED TO NORTH OF AREA. BASED
ON INITIAL ANALYSIS AND CURRENT TRENDS...WL PREFER A BLEND OF THE
ETA/AVN. MORE WEIGHT WL BE GIVEN TO THE AVN ALOFT AND TO THE ETA AT
THE BOTTOM.

FOR TON...NO JET DYNAMICS. NVA/DRYING BY S/W CURRENTLY GOING THROUGH.
VORT MAX CURRENTLY TO OUR S/W IS BROUGHT INTO AREA WITH BRUNT OF
DYNAMICS OVR WRN HALF. PROBLEM IS MODELS SAY WE HAVE VERY WARM/DRY
AIR AT 50H WITH TEMPS OF -4 TO -5. THE GRADIENT OF MOIST/DRY AIR
LIES OVR CWFA. NOT SURE IF THE DRIER AIR ADVERTISED BY MODELS IS ON
THE UP AND UP SINCE HAVE SW FLOW ALOFT AND MUCH WETTER AIR IS TO THE
SW. DRY LINE JUST TO THE WEST. ETA/AVN...ESPECIALLY WANTS TO DRYLINE
US TONIGHT. TSRA FIRING OFF HIR TERRAIN TO OUR WEST. LOOKS LIKE WEST
HALF WL HAVE THE BEST CHC WITH THE ERN CWFA THE LEAST. VERY WARM
TEMPS TONIGHT DUE TO WINDS/LOW LVL MSTR. AT THIS TIME...LOOKS LIKE
ERN CWFA WL HAVE MINS DROP BLO CRITERIA NEEDED FOR HEAT ADVISORY.
SO AT THIS TIME WL NOT ISSUE ONE...BUT BRIEF MID SHIFT ON IT. THANKS
FOR THE CALL GRI.

FOR TUE/TUE NGT...BY LATE AFTN RIGHT ENTRANCE REGION APPEARS TO BE
NR SE WY/NCNTRL CO. THIS AREA THEN MOVES NORTH. DECENT S/W MOVES
ACROSS THE AREA LATE AFTN INTO THE NIGHT. MSTR IMPROVES BUT 50H
TEMPS REMAIN VERY WARM...AND HEIGHTS RISE THROUGH MOST IF NOT ALL OF
THE PD. ALTHOUGH THE 70H TEMPS LOOK TO FALL NR 2C FM TODAYS VALUES
WITH VERY MOIST AIR AS WELL. FRONT MOVES INTO THE NW CORNER OF CWFA
LATE IN THE AFTN...AND THEN THROUGH MOST OF THE CWFA BY 12Z. WL HAVE
WDLY SCT TO SCT TSRA DVLP AHEAD OF FRONT/NR S/W STARTING IN THE AFTN.
MODELS INITD COOL AT 85...AND WL HAVE GOOD PREFRONTAL WARMING. SO WL
GO ABV MOS FOR MAXES...AND NR TO SLIGHTLY ABV FOR MINS.

FOR WED/WED NGT...HEIGHTS CONT TO RISE WITH 50H MSTR/TEMPS MOST FVBL
TO ALLOW TSRA TO DEVELOP NR NRN PTN CWFA WITH FVBL PARAMETERS
THROUGH 70H OVR REMAINDER OF CWFA. MOIST/UPSLOPE LOW LVL FLOW
DEVELOPS BEHIND THE FRONT. DYNAMICS ARE VERY WEAK ALOFT. WL PUT IN
CHC POPS FOR ENTIRE CWFA FOR WED NGT. BASED ON ETA TEMP
PROGS/UPSLOPE LOW LVL FLOW...WL GO NR TO SLIGHTLY BLO MOS GUIDANCE.

FOR THE EXTENDED...AS OF 12Z THIS MRNG...MODELS WERE NOT DEEP ENOUGH
WITH SYSTEM DIGGING INTO WRN CONUS. THE TWO BEST MODELS WERE THE
AVN/UKMET WITH THE UKMET THE WINNER. THE TREND FROM THE PREVIOUS RUN
IS FOR THIS SYSTEM TO BE DEEPER/SLOWER TO KICK OUT. FOR A SHORT TIME
CENTER OF 50H RDG GETS SHOVED INTO ERN CONUS...AND THEN RETROGRADES
AND ELONGATES AS NEXT COUPLE OF SYSTEMS DIG INTO AND MOVE ACROSS NW
CONUS. MODELS SMLR BUT LIKE THE AVN/UKMET A LTL BETTER BASED ON
THEIR CURRENT PERFORMANCE. NUMERICAL GUIDANCE HAS BEEN CONSISTENT...
AND WL NOT STRAY FAR FROM. HWVR...WL TEND TWD THE LATER HALF OF THE
PD TO GO SLIGHTLY ABV MYAXES BASED ON UPR LVL RDG POSN.

.GLD...NONE.

BULLER

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.